Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2018, 5:20 AM CDT for 4 counties in North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 5:20 AM CDT (10:20 UTC)
- Expired
- May 27, 2018, 6:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Foster County, ND, Kidder County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 128 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:20 AM CDT | TSTM WND GST 60 | 2 S Chaseley, ND | A TREE WAS BLOWN OVER, BUT DIAMETER OF THE TREE IS UNKNOWN. TIME OF THE EVENT IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 2886 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
444
WUUS53 KBIS 271020
SVRBIS
NDC031-043-093-103-271115-
/O.NEW.KBIS.SV.W.0019.180527T1020Z-180527T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
520 AM CDT SUN MAY 27 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Wells County in south central North Dakota...
Central Kidder County in south central North Dakota...
Foster County in southeastern North Dakota...
Northwestern Stutsman County in southeastern North Dakota...
* Until 615 AM CDT.
* At 519 AM CDT, severe thunderstorms were located along a line
extending from near Fessenden to 7 miles south of Tuttle, moving
east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Fessenden around 525 AM CDT.
Cathay around 530 AM CDT.
Pettibone around 545 AM CDT.
Woodworth around 600 AM CDT.
Pingree around 615 AM CDT.
Other locations impacted by these severe thunderstorms include
Juanita, Chase Lake, Windsor, Bowdon, Barlow, Sykeston, Chaseley,
Emrick, Melville and Heaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 9899 4686 10006 4770 9973 4767 9926
4759 9927 4758 9856
TIME...MOT...LOC 1019Z 259DEG 44KT 4760 9960 4704 9996
HAIL...<.75IN
WIND...70MPH
$$
ABELING3 follow-up statements
770
WWUS53 KBIS 271042
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
542 AM CDT SUN MAY 27 2018
NDC031-043-093-103-271115-
/O.CON.KBIS.SV.W.0019.000000T0000Z-180527T1115Z/
Wells ND-Kidder ND-Foster ND-Stutsman ND-
542 AM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHEASTERN WELLS...NORTHEASTERN KIDDER...FOSTER AND
NORTHWESTERN STUTSMAN COUNTIES...
At 541 AM CDT, severe thunderstorms were located along a line
extending from near New Rockford to near Pettibone, moving east at 50
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Woodworth around 600 AM CDT.
Pingree around 615 AM CDT.
Other locations impacted by these severe thunderstorms include
Juanita, Emrick, Chase Lake, Melville, Heaton, Windsor, Lake
Williams, Crystal Springs, Barlow and Edmunds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 9899 4688 9985 4767 9952 4767 9926
4759 9927 4758 9856
TIME...MOT...LOC 1041Z 259DEG 44KT 4765 9921 4709 9957
HAIL...<.75IN
WIND...70MPH
$$
ABELING360
WWUS53 KBIS 271103
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
603 AM CDT SUN MAY 27 2018
NDC031-043-093-103-271115-
/O.CON.KBIS.SV.W.0019.000000T0000Z-180527T1115Z/
Wells ND-Kidder ND-Foster ND-Stutsman ND-
603 AM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHEASTERN WELLS...EAST CENTRAL KIDDER...FOSTER AND
NORTHWESTERN STUTSMAN COUNTIES...
At 603 AM CDT, severe thunderstorms were located along a line
extending from near Grace City to 9 miles southeast of Woodworth,
moving east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Grace City around 610 AM CDT.
Mchenry around 615 AM CDT.
Other locations impacted by these severe thunderstorms include
Juanita, Chase Lake, Melville, Barlow, Windsor and Edmunds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 9899 4691 9965 4760 9929 4760 9927
4759 9927 4758 9856
TIME...MOT...LOC 1103Z 261DEG 52KT 4759 9884 4703 9920
HAIL...<.75IN
WIND...70MPH
$$
ABELING905
WWUS53 KBIS 271115
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
615 AM CDT SUN MAY 27 2018
NDC031-043-093-103-271125-
/O.EXP.KBIS.SV.W.0019.000000T0000Z-180527T1115Z/
Wells ND-Kidder ND-Foster ND-Stutsman ND-
615 AM CDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS...EAST
CENTRAL KIDDER...FOSTER AND NORTHWESTERN STUTSMAN COUNTIES HAS
EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 4687 9899 4691 9965 4760 9929 4760 9927
4759 9927 4758 9856
TIME...MOT...LOC 1115Z 259DEG 44KT 4762 9864 4706 9901
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:21 AM CDT, 59 minutes earlier.
Area forecast discussion, May 27, 4:21 AM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 421 AM CDT Sun May 27 2018 .SHORT TERM...(Today and tonight) Issued at 357 AM CDT Sun May 27 2018 At 4 am CDT a convective system moving through northern North Dakota will spread moderate to heavy rain across the north central with strong wind gusts across the central sections to the south through the remainder of the early morning. Scattered thunderstorms will form and move east across the James river valley associated with a warm front across northern South Dakota. Expect these areas to move east and diminish with time especially as sunrise approaches. The morning hours are expected to see a diurnal minimum for convection as the low level jet regenerates for another round of active convection Sunday night. .LONG TERM...(Monday through Saturday) Issued at 357 AM CDT Sun May 27 2018 The extended forecast will be quite active with the upper low over teh great basing lifting north and through the northern plains. temperatures will also cool with highs Monday through Wednesday in the 70s to lower 80s. With the precipitable water still on the high side the potential for widespread moderate to heavy rain is at least reasonable through the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1208 AM CDT Sun May 27 2018 Hazards to aviation include strong to severe thunderstorms moving into northwest and west central North Dakota between 06-10Z. This line is forecast to move east into central North Dakota and weaken after 08-10z. Scattered showers and thunderstorms will then end after 12z. VFR is expected at all taf sites except locally in thunderstorms KDIK where IFR conditions may be met. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, May 27, 4:27 AM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 427 AM CDT Sun May 27 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 427 AM CDT Sun May 27 2018 /327 AM MDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight There is a chance for strong to severe thunderstorms tonight, with large hail to quarter size and wind gusts to 65 mph possible. Stay tuned for updated information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday through Saturday, with severe weather possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Special weather statement, May 27, 4:03 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
403 AM CDT SUN MAY 27 2018
NDZ013-022-023-025-036-037-048-051-270945-
La Moure-Wells-Dickey-Kidder-Stutsman-Sheridan-Pierce-Foster-
403 AM CDT SUN MAY 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOURE...WELLS...
NORTHEASTERN DICKEY...SHERIDAN...SOUTH CENTRAL PIERCE...NORTHERN
KIDDER...FOSTER AND STUTSMAN COUNTIES UNTIL 445 AM CDT...
At 401 AM CDT, radar indicated strong thunderstorms were located
along a line extending from, 5 miles east of McClusky, to 5 miles
south of LaMoure. Movement was northeast at 25 mph.
Winds gusts to 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Jamestown, Carrington, Harvey, Edgeley, Mcclusky, Medina, Lamoure,
Fessenden, Kensal, Marion, Ypsilanti, Adrian, Goodrich, Glenfield,
Buchanan, Spiritwood Lake, Montpelier, Verona, Hurdsfield and
Cleveland.
Brief heavy rainfall and dangerous cloud to ground lightning are
occurring with these storms. Seek a safe shelter inside a building
or vehicle.
LAT...LON 4611 9841 4659 9904 4663 9904 4726 10012
4733 10011 4733 10024 4751 10055 4784 10048
4790 9981 4785 9981 4785 9948 4780 9930
4759 9927 4759 9850 4663 9844 4663 9804
4628 9801
TIME...MOT...LOC 0901Z 237DEG 23KT 4760 10009 4641 9805
HEINERTSpecial weather statement, May 27, 4:05 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
405 AM CDT SUN MAY 27 2018
NDZ020-034-035-042-270930-
Grant ND-Oliver ND-Morton ND-Burleigh ND-
405 AM CDT SUN MAY 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURLEIGH...MORTON...
OLIVER AND GRANT COUNTIES UNTIL 430 AM CDT/330 AM MDT/...
At 405 AM CDT/305 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of Wilton to
12 miles north of North Lemmon. Movement was east at 40 mph.
Wind gusts to 55 mph will be possible with these storms.
Locations impacted include...
Bismarck, Mandan, Glen Ullin, Elgin, Lincoln, New Salem, Wilton,
Center, Carson, Flasher, New Leipzig, Menoken, Wing, Almont, Regan,
Heart Butte Dam, St. Anthony, Fish Creek Dam, Shields and Lake
Harmon.
LAT...LON 4603 10184 4607 10185 4605 10199 4672 10209
4724 10140 4729 10106 4725 10098 4716 10096
4716 10075 4733 10075 4733 10011 4713 10011
4664 10060 4663 10065 4661 10062 4639 10083
4640 10091 4615 10119 4601 10155
TIME...MOT...LOC 0905Z 281DEG 37KT 4725 10080 4612 10217
EDWARDSLocal storm report, May 27, 4:10 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG WATFORD CITY 47.80N 103.28W
05/27/2018 MCKENZIE ND PUBLIC
POSSIBLE MICROBURST CAUSED DAMAGE TO A
BUILDING IN WATFORD CITY. UNCERTAIN OF WIND
SPEED OR EXTENT OF THE DAMAGE AT THIS TIME.
&&
NJHSpecial weather statement, May 27, 4:13 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 AM CDT SUN MAY 27 2018
NDZ012-013-022-023-035-036-270945-
McHenry ND-Wells ND-Kidder ND-Sheridan ND-Burleigh ND-Pierce ND-
413 AM CDT SUN MAY 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WELLS...
SHERIDAN...SOUTHWESTERN PIERCE...NORTHWESTERN KIDDER...NORTHEASTERN
BURLEIGH AND SOUTHEASTERN MCHENRY COUNTIES UNTIL 445 AM CDT...
At 412 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Butte to 6 miles south of Cross
Ranch State Park. Movement was southeast at 40 mph.
Wind gusts to 55 mph will be possible with these storms.
These storms will remain over mainly rural areas of western Wells...
Sheridan...southwestern Pierce...northwestern Kidder...northeastern
Burleigh and southeastern McHenry Counties, including the following
locations... Sheyenne Lake, Manfred, Krueger Lake, New Johns Lake,
Selz, Wellsburg, Arena, Balfour, Hoffer Lake and Chaseley.
LAT...LON 4717 10075 4733 10075 4733 10068 4760 10067
4768 10064 4768 10059 4782 10059 4797 10053
4795 9981 4785 9981 4784 9956 4696 10006
TIME...MOT...LOC 0912Z 297DEG 37KT 4782 10051 4712 10095
EDWARDSSpecial weather statement, May 27, 4:45 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
445 AM CDT SUN MAY 27 2018
NDZ022-023-271015-
Wells ND-Sheridan ND-
445 AM CDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WELLS AND SOUTHERN
SHERIDAN COUNTIES UNTIL 515 AM CDT...
At 445 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Mcclusky, moving east at 45 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Mcclusky, Goodrich, Hurdsfield, Denhoff and Hoffer Lake.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4733 9987 4733 10022 4746 10055 4758 10055
4767 10042 4768 9975
TIME...MOT...LOC 0945Z 286DEG 41KT 4753 10033
EDWARDSSpecial weather statement, May 27, 5:07 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Bismarck ND 507 AM CDT Sun May 27 2018 NDZ020-034>036-042-045-046-271215- Oliver-Morton-Burleigh-Kidder-Grant-Sioux-Emmons- Including the cities of Center, Mandan, Bismarck, Steele, Tappen, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, and Strasburg 507 AM CDT Sun May 27 2018 /407 AM MDT Sun May 27 2018/ ...STRONG OUTFLOW FROM THUNDERSTORMS TO THE NORTH WILL CREATE GUSTY WINDS FOR AN HOUR OR TWO... Outflow from thunderstorms that moved though central North Dakota earlier tonight have created gusty northwest winds across portions of south central North Dakota. Places like Bismarck and Mandan, Center, Glen Ullen, Linton, Fort yates and Strasburg can expect gusty winds to 50 mph for an hour or two, until 6 or 7 am CDT. waa
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:06 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 54 min |
| May 27, 12:11 AM CDT | Special Weather Statement | BIS | Williams | 34 min |
| May 27, 12:55 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 65 min |
| May 27, 1:43 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 62 min |
| May 27, 2:02 AM CDT | Special Weather Statement | BIS | Golden Valley | 43 min |
| May 27, 2:11 AM CDT | Special Weather Statement | BIS | Logan | 34 min |
| May 27, 2:44 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 46 min |
| May 27, 2:49 AM CDT | Special Weather Statement | BIS | Mercer | 41 min |
| May 27, 2:58 AM CDT | Special Weather Statement | BIS | Burleigh, Dickey, Kidder, LaMoure, Logan | 47 min |
| May 27, 3:28 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Mercer, Ward | 62 min |
| May 27, 4:03 AM CDT | Special Weather Statement | BIS | Foster, LaMoure, Sheridan, Stutsman, Wells | 42 min |
| May 27, 4:05 AM CDT | Special Weather Statement | BIS | Burleigh, Grant, Morton, Oliver | 25 min |
| May 27, 4:13 AM CDT | Special Weather Statement | BIS | Sheridan | 32 min |
| May 27, 4:45 AM CDT | Special Weather Statement | BIS | Sheridan | 30 min |
| May 27, 7:37 AM CDT | Special Weather Statement | BIS | McIntosh | 53 min |
| May 27, 9:11 AM CDT | Special Weather Statement | BIS | LaMoure | 49 min |
| May 27, 10:26 AM CDT | Special Weather Statement | BIS | Stutsman | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.